Alert archive / Arizona / Special Weather Statements in 2020

Special Weather Statement, NWS Tucson, AZ

August 1, 2020

NWS Tucson, AZ issued this special weather statement at Aug 1, 2020, 8:13 PM MST. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2020, 8:13 PM MST (03:13 UTC)
Expired
Aug 1, 2020, 8:45 PM MST
In force
32 min
Issued by
NWS Tucson, AZ

The radar

The Tucson radar (KEMX), 67 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 3.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2020-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2020-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1880 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
2987 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

055 
WWUS85 KTWC 020313
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
813 PM MST Sat Aug 1 2020
 
AZZ507-513-020345-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
813 PM MST Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
845 PM MST...

At 812 PM MST, Doppler radar was tracking a strong thunderstorm near
Hereford, or 11 miles south of Sierra Vista, moving southwest at 30
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sierra Vista, Hereford, Palominas and Coronado National Memorial. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3152 11020 3145 10999 3133 11006 3134 11045
TIME...MOT...LOC 0312Z 040DEG 27KT 3134 11023 

$$

TGD/KJS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 1, 3:05 PM MST, 5 hours 8 minutes earlier.

Area forecast discussion, Aug 1, 3:05 PM MST, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
305 PM MST Sat Aug 1 2020

.SYNOPSIS...A strong ridge of high pressure will gradually
weaken in the coming days, although hotter than normal temperatures
will continue through next week.  Isolated to scattered
thunderstorms will develop each afternoon as well, though Monday and
Tuesday look to be a little less active compared to the rest of the
week.

&&

.DISCUSSION...The first day of August is a hot one, with
temperatures only running a few degrees behind compared to 24 hours
ago. For KTUS, this means we've already hit 106. Storms have started
to develop across the White Mountains and are moving toward the
southwest. Cu are trying to develop along the International border
as well, so we'll keep an eye on that area as the next potential
spot for development. SPC Mesoanalysis shows pretty stout ML CAPE
for much of the CWA at the moment, but we're going to need a little
help to erode the last little bit of capping in order for things to
get rolling. All that said, with a decent amount of dry air aloft
and DCAPE between 1400 and 1800 J/kg, expect some gusty outflows
with the stronger storms that develop this afternoon and evening
along with some localized areal flooding as storms are struggling to
move faster than 10 or 15 mph.

When storms do become more scattered, expect the areas of greatest
activity to be south to east of Tucson into this evening. As we head
into the overnight hours, several Hi-Res models, including the U of
A WRF models, have been consistent with bringing showers and
thunderstorms through the CWA along an outflow boundary from the
east. Not expecting this activity to be severe in any way, but can't
rule out a few lightning strikes or elevated wind gusts. Prime time
tonight looks to be between about 02/06Z and 02/12Z, with showers
decreasing pretty rapidly into the daylight hours Sunday morning,
with a focus from Tucson eastward.

Depending on how things pan out tonight could greatly influence how
Sunday shapes up. If we are worked over, that could shut things down
or significantly limit showers and thunderstorms for the afternoon,
which at the current time is forecast to look quite similar to today.
For now though, we'll continue with the thinking that things will
clear out enough tomorrow morning for another round of convection to
get going Sunday afternoon.

Monday and Tuesday look to be slightly down in terms of convection
as the ridge breaks down and slides slightly to the east. Things
should ramp back up on Wednesday and Thursday as weak troughing to
the west helps advect some additional moisture into the area from
the south. The trough will push through into next weekend for
another potential decrease in convective activity.

Despite the daily chances for showers and thunderstorms,
temperatures this week will remain above average, which for Tucson
means the triple digits aren't going anywhere. Boo.

&&

.AVIATION...Valid through 03/00Z.
SKC-SCT clouds, locally BKN at times, 10k-15k ft MSL through much of
the period. Isolated to scattered -TSRA/-SHRA this afternoon mainly
east to south of KTUS and continuing well into this evening and
possibly through the night. Tstm gusts to near 45 kts may occur with
stronger TSRA during the afternoon and early evening hours. SFC wind
NWLY at 8-14 kts with gusts of 20-25 kts into this evening and again
Sunday afternoon, otherwise wind variable to 10 kts. The strongest
speeds should occur across the Upper Gila River Valley near KSAD.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect isolated to scattered mainly afternoon and
evening thunderstorms favoring locations east to south of Tucson
through much of next week. Overall, Monday and Tuesday may be
somewhat less active days. Except for some elevated 20-foot
northwest winds in the upper Gila River valley today and Sunday, 20-
foot winds winds will generally follow typical diurnal patterns at
less than 15 mph apart from thunderstorm wind gusts. High
temperatures will remain 4 to 8 degrees above normal through the
middle of next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...

Excessive Heat Warning in effect until 8 PM MST this evening for
AZZ501>506-509.

&&

Carpenter/Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 1, 6:39 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Tucson AZ
639 PM MST Sat Aug 1 2020

AZZ502-020230-
Tohono O'odham Nation including Sells-
639 PM MST Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 730 PM
MST...

At 638 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles north of Sells, moving south at 15 mph.

Dime size hail and winds in excess of 40 mph and blowing dust will be
possible with this storm.

Locations impacted include...
Sells, Ali Chukson, No:ligk, Cababi, San Luis - Sells District and
Rincon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3213 11201 3214 11186 3191 11179 3189 11200
TIME...MOT...LOC 0138Z 347DEG 11KT 3206 11193

TGD
Local storm report, Aug 1, 6:45 PM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
645 PM MST SAT AUG 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             22 WNW BYLAS            33.29N 110.44W
08/01/2020  E1.00 INCH       GRAHAM             AZ   PUBLIC

            QUARTER SIZE HAIL REPORTED. UNKNOWN DURATION
            OF HAIL EVENT.

&&

KJS
Local storm report, Aug 1, 6:52 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
652 PM MST SAT AUG 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             22 WNW BYLAS            33.29N 110.44W
08/01/2020  E1.00 INCH       GRAHAM             AZ   PUBLIC

            QUARTER SIZE HAIL REPORTED. UNKNOWN DURATION
            OF HAIL EVENT.

&&
Local storm report, Aug 1, 7:14 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
714 PM MST SAT AUG 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     TSTM WND DMG     23 WNW BYLAS            33.29N 110.45W
08/01/2020                   GRAHAM             AZ   PUBLIC

            DOWN ELECTRICAL POWER LINES IN THE TOWN OF
            PERIDOT, AZ. IMPACTING MULTIPLE
            NEIGHBORHOODS.

&&

KJS
Local storm report, Aug 1, 7:36 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
736 PM MST SAT AUG 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     23 WNW BYLAS            33.29N 110.45W
08/01/2020                   GRAHAM             AZ   PUBLIC

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            23 WNW BYLAS. DOWN ELECTRICAL POWER LINES IN
            THE TOWN OF PERIDOT, AZ. IMPACTING MULTIPLE
            NEIGHBORHOODS.

&&

KJS
Special weather statement, Aug 1, 8:13 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
813 PM MST Sat Aug 1 2020

AZZ507-513-020345-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
813 PM MST Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
845 PM MST...

At 812 PM MST, Doppler radar was tracking a strong thunderstorm near
Hereford, or 11 miles south of Sierra Vista, moving southwest at 30
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sierra Vista, Hereford, Palominas and Coronado National Memorial.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3152 11020 3145 10999 3133 11006 3134 11045
TIME...MOT...LOC 0312Z 040DEG 27KT 3134 11023

TGD/KJS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:06 PM MSTAreal Flood AdvisoryTWCGraham114 min
Aug 1, 5:19 PM MSTSevere Thunderstorm WarningTWCGraham41 min
Aug 1, 6:02 PM MSTSevere Thunderstorm WarningTWCGraham43 min
Aug 1, 6:05 PM MSTSpecial Weather StatementTWCCochise25 min
Aug 1, 6:13 PM MSTFlash Flood Warning Considerable damage threatTWCGraham107 min
Aug 1, 6:14 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 1, 6:20 PM MSTSevere Thunderstorm WarningTWCCochise40 min
Aug 1, 6:26 PM MSTSevere Thunderstorm WarningTWCCochise, Graham49 min
Aug 1, 6:39 PM MSTSpecial Weather StatementTWCPima51 min
Aug 1, 6:58 PM MSTAreal Flood AdvisoryTWCCochise, Graham2 hr
Aug 1, 7:03 PM MSTSevere Thunderstorm WarningTWCCochise42 min
Aug 1, 7:15 PM MSTFlash Flood Warning Considerable damage threatTWCCochise2 hr
Aug 1, 7:45 PM MSTSevere Thunderstorm WarningTWCCochise45 min
Aug 1, 8:37 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz119 min
Aug 1, 9:22 PM MSTSevere Thunderstorm WarningTWCSanta Cruz38 min
Aug 1, 10:34 PM MSTAreal Flood AdvisoryTWCSanta Cruz116 min
Aug 2, 2:09 PM MSTSpecial Weather StatementTWCGreenlee36 min
Aug 2, 4:45 PM MSTSpecial Weather StatementTWCGraham30 min

Nearby

Special Weather Statements in Arizona, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.